Alert archive / Hawaii / High Wind Warnings in 2020
High Wind Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Mar 6, 2020, 4:52 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2020, 4:52 PM HST (02:52 UTC)
- Expired
- Mar 7, 2020, 3:34 PM HST
- In force
- 23 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 2.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
011 WWHW70 PHFO 070252 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 452 PM HST Fri Mar 6 2020 ...HIGH WIND WARNING FOR LEEWARD KOHALA DISTRICT UNTIL 6 PM HST SATURDAY... ...WIND ADVISORY FOR ALL HAWAIIAN ISLANDS UNTIL 6 PM HST SATURDAY... .High pressure far north of the islands will support strong to locally damaging trade winds through Saturday, with winds gradually weakening thereafter. HIZ026-071600- /O.UPG.PHFO.WI.Y.0009.000000T0000Z-200308T0400Z/ /O.NEW.PHFO.HW.W.0003.200307T0252Z-200308T0400Z/ Kohala- Including the city of Waikoloa 452 PM HST Fri Mar 6 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...East winds 30 to 40 mph with frequent gusts near 60 mph. * WHERE...Kohala District. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. Stay away from downed power lines. && $$ HIZ001>021-023>025-027-071600- /O.CON.PHFO.WI.Y.0009.000000T0000Z-200308T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Big Island Interior- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, Kailua-Kona, Milolii, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Bradshaw Field, and Saddle Road Above 5000 feet 452 PM HST Fri Mar 6 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...Northeast to east winds 20 to 35 mph with localized gusts over 50 mph. * WHERE...All Hawaiian Islands except the summits and upper slopes of Haleakala on Maui, and Mauna Kea and Mauna Loa on the Big Island. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with caution. Secure trash cans, lawn furniture, and other loose objects that can easily be blown around by strong wind gusts. && $$ Birchard
3 follow-up statements
291 WWHW70 PHFO 070531 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 731 PM HST Fri Mar 6 2020 ...HIGH WIND WARNING FOR LEEWARD WEST MAUI LANAI KAHOOLAWE AND THE LEEWARD KOHALA DISTRICT UNTIL 6 PM HST SATURDAY... ...WIND ADVISORY FOR ALL HAWAIIAN ISLANDS UNTIL 6 PM HST SATURDAY... .High pressure far north of the islands will support strong to locally damaging trade winds through Saturday, with winds gradually weakening thereafter. HIZ014>016-018-071600- /O.UPG.PHFO.WI.Y.0009.000000T0000Z-200308T0400Z/ /O.EXA.PHFO.HW.W.0003.000000T0000Z-200308T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West- Including the cities of Manele, Lanai City, Lahaina, and Kaanapali 731 PM HST Fri Mar 6 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...Northeast winds 30 to 40 mph with frequent gusts up to 60 mph. * WHERE...Leeward West Maui, Lanai and Kahoolawe. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Sporadic power outages can be expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. Stay away from downed power lines. && $$ HIZ026-071600- /O.CON.PHFO.HW.W.0003.000000T0000Z-200308T0400Z/ Kohala- Including the city of Waikoloa 731 PM HST Fri Mar 6 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...East winds 30 to 40 mph with frequent gusts up to 60 mph. * WHERE...Leeward Kohala District. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Sporadic power outages can be expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from downed power lines. && $$ HIZ001>013-017-019>021-023>025-027-071600- /O.CON.PHFO.WI.Y.0009.000000T0000Z-200308T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Big Island Interior- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, Kaunakakai, Wailuku, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, Kailua-Kona, Milolii, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Bradshaw Field, and Saddle Road Above 5000 feet 731 PM HST Fri Mar 6 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...East winds 20 to 35 mph with localized gusts over 50 mph. * WHERE...All Hawaiian Islands except the summits and upper slopes of Haleakala on Maui, Mauna Kea and Mauna Loa on the Big Island, and areas in the High Wind Warning. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with caution. Secure trash cans, lawn furniture, and other loose objects that can easily be blown around by strong wind gusts. && $$
153 WWHW70 PHFO 071330 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 330 AM HST Sat Mar 7 2020 ...HIGH WIND WARNING FOR LEEWARD WEST MAUI LANAI KAHOOLAWE AND THE LEEWARD KOHALA DISTRICT UNTIL 6 PM HST THIS EVENING... ...WIND ADVISORY FOR ALL HAWAIIAN ISLANDS UNTIL 6 PM HST THIS EVENING... .High pressure far north of the islands will support strong to locally damaging trade winds today, with winds gradually weakening tonight and Sunday. HIZ014>016-018-026-080400- /O.CON.PHFO.HW.W.0003.000000T0000Z-200308T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-Kohala- Including the cities of Manele, Lanai City, Lahaina, Kaanapali, and Waikoloa 330 AM HST Sat Mar 7 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northeast winds 30 to 40 mph with localized gusts over 60 mph. * WHERE...Leeward West Maui, Lanai, Kahoolawe and the Leeward Kohala District on the Big Island. * WHEN...Until 6 PM HST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Sporadic power outages can be expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. Stay away from downed power lines. && $$ HIZ001>013-017-019>021-023>025-027-080400- /O.CON.PHFO.WI.Y.0009.000000T0000Z-200308T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Big Island Interior- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, Kaunakakai, Wailuku, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, Kailua-Kona, Milolii, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Bradshaw Field, and Saddle Road Above 5000 feet 330 AM HST Sat Mar 7 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northeast winds 20 to 30 mph with localized gusts over 50 mph. * WHERE...All Hawaiian Islands except the summits and upper slopes of Haleakala on Maui, Mauna Kea and Mauna Loa on the Big Island, and areas in the High Wind Warning. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with caution. Secure trash cans, lawn furniture, and other loose objects that can easily be blown around by strong wind gusts. && $$
151 WWHW70 PHFO 080134 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 334 PM HST Sat Mar 7 2020 ...WIND ADVISORY FOR PORTIONS OF MAUI AND HAWAII COUNTIES... .High pressure far north of the islands will support strong trade winds through Sunday. HIZ014>016-018-026-081445- /O.CAN.PHFO.HW.W.0003.000000T0000Z-200308T0400Z/ /O.EXB.PHFO.WI.Y.0009.000000T0000Z-200309T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Leeward West-Kohala- Including the cities of Manele, Lanai City, Lahaina, Kaanapali, and Waikoloa 334 PM HST Sat Mar 7 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...Northeast winds 20 to 30 mph with localized gusts over 50 mph. * WHERE...Portions of Kahoolawe, Lanai, Maui, and the northern Big Island. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$ HIZ001>013-020-021-023-024-027-080245- /O.CAN.PHFO.WI.Y.0009.000000T0000Z-200308T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Windward Haleakala-Leeward Haleakala-Kona- South Big Island-Big Island Interior- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, Kaunakakai, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, Kailua-Kona, Milolii, South Point, Pahala, Bradshaw Field, and Saddle Road Above 5000 feet 334 PM HST Sat Mar 7 2020 ...WIND ADVISORY IS CANCELLED... $$ HIZ017-019-025-081445- /O.EXT.PHFO.WI.Y.0009.000000T0000Z-200309T0400Z/ Maui Windward West-Maui Central Valley-Big Island North and East- Including the cities of Wailuku, Kahului, Hilo, Volcano, Honokaa, and Kamuela 334 PM HST Sat Mar 7 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...Northeast winds 20 to 30 mph with localized gusts over 50 mph. * WHERE...Portions of Maui and the northern Big Island. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with caution. Secure trash cans, lawn furniture, and other loose objects that can easily be blown around by strong wind gusts. && $$ Morrison
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 6, 3:35 PM HST, 1 hour 17 minutes earlier.
Area forecast discussion, Mar 6, 3:35 PM HST, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 335 PM HST Fri Mar 6 2020 .SYNOPSIS... Strong high pressure passing north of the islands will support windy conditions over the islands through the first part of the weekend, with trade winds gradually easing from Sunday into early next week. A cooler air mass will bring drier conditions and fewer trade showers over the weekend, with periods of high cloudiness also anticipated. Light winds and warmer temperatures are forecast beginning Tuesday and Wednesday as a low develops north of the islands, with the low potentially affecting island weather later next week as winds remain on the lighter side. && .DISCUSSION... NE to E trade winds are expected to continue strengthening into tonight, remain strong and gusty on Saturday, then gradually ease to moderate speeds Sunday into Tuesday. Winds are then expected to veer and weaken further Wednesday as a cut-off low aloft induces a surface trough near the islands. Island weather thereafter will hinge on the movement and intensity of the deep-layer cutoff low, and its associated front/convergence band. Strong high pressure far N of the islands has built southward over the past 24 hours, highlighted by 3-5 mb surface pressure rises over the islands. Trade winds have increased through the day, to the point that numerous locations around the state are reporting sustained winds near 30 mph, with frequent gusts near 50 mph. With models indicating an additional increase in wind speeds through the evening, and some increase in stability expected, a Wind Advisory has been issued for all islands through 6 pm Saturday. Trade showers have been fairly active over the last 18-24 hours as an area of increased low-level moisture moved through, but showers are expected to diminish over the weekend as drier and cooler air filters in from the NE. With PWAT dipping as low as 0.7" on Sunday, showers should be hard to come by, and any that develop should be brief and light. High clouds associated with a low aloft currently near the Date Line are expected to pepper island skies through Sunday as the low dissipates, and are expected to be thickest on Saturday. A remnant frontal boundary rounding the high to the N will loosen the gradient slightly on Sunday as it approaches from the NE, leading to a gradual downward trend in wind speeds as the direction backs to the NE. This boundary will bring a marginal increase in low- level moisture that will likely fuel a modest increase in trade winds showers Monday into Tuesday, while also ensuring the island air mass retains a slight chill, with dew points in the upper 50s. Moderate trade winds Tuesday are expected to become light and variable by Wednesday as a cut-off low aloft induces a surface trough near the islands. As stated above, island weather thereafter will hinge on the movement and intensity of the deep-layer cutoff low, and its associated front/convergence band. Consensus of latest guidance maintains relatively light winds into next weekend, but also includes the potential for increased rainfall. && .AVIATION... Breezy to locally windy trade wind flow will continue to strengthen tonight. AIRMET Tango remains in effect for all islands for low- level turbulence downstream of elevated terrain. Sustained easterly surface winds of 20 to 30 knots are expected over mountain ridges and through valleys as well. Elevated low-level moisture, combined with an unstable airmass, will maintain shower activity over the islands through tonight. Showers will favor Windward slopes and coasts, where AIRMET Sierra for mountain obscuration is, and will likely remain, in effect for most islands through tonight. Will continue to monitor shower activity to see if some islands can be dropped from the AIRMET earlier. Shower activity is expected to decrease later tonight through Saturday as drier conditions move in from the north for the weekend. && .MARINE... A 1037 mb surface high centered far north of the state has tightened the pressure gradient over the state and has brought increasing trade winds across the Hawaiian waters this afternoon. This morning's ASCAT pass revealed widespread strong trade winds with near gales over the windier zones around Maui County and the Big Island. With winds expected to continue to increase through tonight, Gale force winds are expected for these windier zones. In addition, buoys are showing a steady increase in seas in response to the increasing winds. Gale Warnings are now in effect for the typical windy areas around Maui County and the Big Island, and a Small Craft Advisory (SCA) is in effect for all remaining marine zones. Hazardous marine conditions will likely persist through the weekend with improving conditions expected early next week as the trades gradually decrease. The strong to gale force trade winds around and upstream of the islands will bring rough and elevated surf along east facing shores through the weekend. A High Surf Advisory is in effect through Saturday night, along east facing shores of Kauai, Oahu, Molokai, Maui and the Big Island through Saturday night. A gradual decrease of the trade wind swell is expected Sunday, but a medium period north-northeast swell arriving Saturday night into Sunday will likely keep elevated surf along east facing shores through Sunday. Note that the Wave Watch III model guidance shows this north- northeast swell may be slightly larger over the eastern end of the island chain. Therefore, expect the HSA to be extended through the remainder of the weekend for most east facing shores. Another northeast swell is possible late Monday into Tuesday of next week and surf could remain at advisory levels till the middle of next week for east facing shores. In addition to the medium period north-northeast swell arriving this weekend, which was described above, expect a small, long period west- northwest swell to arrive Saturday, and persist from Sunday into Monday. A slightly larger long period west-northwest swell arriving Monday night is expected to build through Tuesday night, then gradually lower on Wednesday. Surf produce by the west-northwest and the north-northeast swells will likely remain below the HSA criteria along north and west facing shores through the middle of next week. Elsewhere, expect small background surf along south facing shores due to small south and southwest swells. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM HST Saturday for Niihau-Kauai-Oahu-Molokai- Lanai-Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala-Big Island Interior. High Surf Advisory until 6 AM HST Sunday for East facing shores of Kauai Oahu Molokai Maui and the Big Island. Gale Warning until 6 AM HST Sunday for Maalaea Bay-Pailolo Channel- Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Big Island Windward Waters. && DISCUSSION...Birchard AVIATION...TS MARINE...Kino
In the hours before
Local storm report, Mar 6, 2:26 PM HST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
226 PM HST FRI MAR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HIGH SUST WINDS 2 ENE FORT SHAFTER 21.37N 157.84W
03/06/2020 0 MPH HONOLULU HI LAW ENFORCEMENT
ALL LANES ON THE LIKELIKE HWY KANEOHE BOUND
ARE CLOSED BEFORE THE WILSON TUNNEL. AS OF
2PM ROAD HAS BEEN CLEARED.
&&The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 2:20 PM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 54 hr |
Nearby
High Wind Warnings in Hawaii, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.